Illinois, 2010

Flash Flood and Hail in Illinois, May 24 to 25, 2010

May 24 to 25, 2010 · NWS LSX · 2 events in 2 counties and zones

Storms developed over portions of the area due to outflows from earlier storms. Isolated reports of large hail, damaging winds and flash flooding occurred over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed over portions of the area due to outflows from earlier storms. Isolated reports of large hail, damaging winds and flash flooding occurred over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 24, 1:52 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT MON MAY 24 2010

.DISCUSSION...
/251 PM CDT MON MAY 24 2010/

MAIN FORECAST CHALLENGE ONCE AGAIN IS TRYING TO PINPOINT WHEN AND
WHERE TSRA WILL DEVELOP THROUGH MIDWEEK UNDER THE RIDGE AXIS.
ACTIVE TSRA CONTINUE TO DEVELOP ALONG A WWD DRIFTING OUTFLOW
BOUNDARY THAT IS MOVING ACROSS FAR SWRN IL/SERN MO IN AN AREA WITH
MLCAPES AROUND 3000 J/KG WITH VERY LITTLE SHEAR. EXPECT THESE
STORMS WILL CONTINUE TO MOVE WWD THROUGH THE SRN HALF OF THE CWA
LATE THIS AFTN/EARLY PER CURRENT RADAR TRENDS AND SIMULATED
REFLECTIVITY FROM LATEST RUNS OF THE HRRR/NSSL WRF. SEVERE WEATHER
THREAT SHOULD BE LIMITED TO ISOLATED QUARTER SIZE HAIL OR DAMAGING
WINDS GIVEN THE AMOUNT OF INSTABILITY/LACK OF SHEAR. LOCALLY HEAVY
RAINFALL IS ALSO A CONCERN GIVEN THE SLOW MOVEMENT OF THE STORMS
AND PWATS AROUND 1.25 INCHES.

BEYOND THIS EVENING...EXPECT A LULL IN THE PRECIP OVERNIGHT INTO
EARLY TUESDAY.  HAVE BEST CHANCES OF AFTN/EVENING TSRA FOR TUESDAY
AND WEDNESDAY OVER THE NWRN HALF OF THE CWA WHICH MAY SEE SOME
WEAK UPPER SUPPORT FROM SHORTWAVES MOVING NNWWD ON THE ERN
PERIPHERY OF THE DEEP CONUS LONGWAVE TROUGH. HAVE CHANCE POPS OVER
THE ENTIRE AREA ON THURSDAY AS A WEAK COLD FRONT MOVES ACROSS THE
AREA.

HAVE GONE A BIT CLOSER TO THE COOLER NAM MOS TEMPS THE NEXT FEW DAYS
BASED ON THE EXPECTED CLOUDS AND RAIN CHANCES.

FORECAST FOR THE UPCOMING HOLIDAY WEEKEND IS LESS CLEAR TODAY THAN
YESTERDAY.  THE 00Z RUNS OF THE GLOBAL MODELS SHOW THE UPPER RIDGE
BEING SUPPRESSED INTO THE SRN CONUS THIS WEEKEND AS A STRONGER ERN
CANADIAN UPPER VORTEX DIGS SEWD THROUGH NEW ENGLAND.  THIS IN TURN
WILL PUSH THE THURSDAY COLD FRONT TO THE SOUTH OF OUR AREA
REPLACING THE WARM AND UNSTABLE AIRMASS WITH ONE LESS PRONE TO
PRODUCE SCT AFTN/EVENING TSRA. THERE IS GOOD ENOUGH AGREEMENT TO
GO WITH DRY WEATHER FRIDAY INTO SUNDAY. THEREAFTER...A SHORTWAVE
TROUGH MOVING ACROSS THE UPPER MIDWEST IN THE NEAR ZONAL FLOW WILL
LIKELY PUSH ANOTHER COLD FRONT INTO MO/IL BY MEMORIAL DAY. GIVEN THE
NOTABLE CHANGE IN THE MODELS AND THE DIFFICULTY IN TRYING TO TIME
SHORTWAVE TROUGHS IN PROGRESSIVE FLOW...HAVE ONLY ADDED A SLIGHT
CHANCE OF TSRA FOR LATE IN THE WEEKEND. OTHERWISE...FOLLOWED THE
HPC AND GEFS MEAN MOS TEMP GUIDANCE AND LOWERED TEMPS OVER THE
WEEKEND BASED ON THE EXPECTED CHANGE IN AIRMASS.

BRITT

&&

.AVIATION...
/1219 PM CDT MON MAY 24 2010/

LIGHT SLY FLOW WILL PERSIST. CU IS EXPECTED TO THIN SOMEWHAT TO
BECOME SCT. SCT SHRA/TSRA WILL BE POSSIBLE THIS AFTERNOON MAINLY
FOR SUS. BELIEVE TSRA WILL REMAIN E OF COU AND S OF UIN. CU WILL
DIMINISH AFTER SUNSET AND REFORM AGAIN LATE TUES MORNING.

SPECIFICS FOR KSTL...SCT TSRA WILL BE POSSIBLE LATER THIS
AFTERNOON AND LINGER INTO THE EARLY EVE. ANY TSRA THAT FORMS WILL
BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO 50 MPH GIVEN THE
AMOUNT OF INSTABILITY AVAILABLE. TSRA AND CU WILL DIMINISH AFTER
SUNSET.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 2:45 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON MAY 24 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THE EARLY EVENING
HOURS...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
A FEW OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THESE STORMS WILL
ALSO CAUSE VERY HEAVY DOWNPOURS WHICH COULD PRODUCE LOCALIZED
FLOODING ALONG AREA STREAMS AND PONDING OF WATER ON ROADWAYS.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
EVENING ACROSS MUCH OF THE AREA.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, May 24, 4:01 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT MON MAY 24 2010

ILZ069-074-242245-
CLINTON IL-WASHINGTON IL-
501 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRVINGTON...OR 9 MILES SOUTH OF CENTRALIA...
MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAUCOUP...
  HOYLETON...
  HUEGELY...
  HOFFMAN...
  NEW MINDEN...
  COVINGTON...
  POSEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, May 24, 4:02 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT MON MAY 24 2010

ILZ060-064-065-242245-
BOND IL-FAYETTE IL-MONTGOMERY IL-
502 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE...
NORTHEASTERN BOND AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 545 PM
CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VANDALIA...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MULBERRY GROVE...
  VAN BURENSBURG...
  WOBURN...
  COFFEEN...
  SHAFTER...
  CHAPMAN...
  FILLMORE...
  BINGHAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, May 24, 4:05 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             VANDALIA                38.98N  89.10W
05/24/2010  E0.50 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

JP
Local storm report, May 24, 4:06 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             VANDALIA                38.98N  89.10W
05/24/2010  E0.50 INCH       FAYETTE            IL   EMERGENCY MNGR

            HAIL OBSERVED IN NORTHWEST VANDALIA NEAR EXIT 61 ON
            INTERSTATE 70

&&

JP
Local storm report, May 24, 4:14 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             IRVINGTON               38.44N  89.16W
05/24/2010  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

&&

TES
Special weather statement, May 24, 4:50 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT MON MAY 24 2010

ILZ070-242315-
MARION IL-
550 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 615
PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRMAN...OR 7 MILES NORTHWEST OF SALEM...
MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANDOVAL...
  FAIRMAN...
  PATOKA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Clinton

When
May 24, 5:03 PM CST
Where
Clinton County, 6 mi N of Carlyle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.707, -89.370

Flash Flood, Fayette

When
May 25, 3:00 AM CST to 7:30 AM CST
Where
Fayette County, Bingham to 3.15 mi NW of Carlyle Res North
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.120, -89.220

Between 3 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including U.S. Highway 40 east of Brownstown and U.S. Highway 51 just south of Shobonier.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236355, 236357.